Thunderstorm Wind, Lafayette
- When
- August 25, 4:35 AM CST
- Where
- Lafayette County, 5 mi E of Shullsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -90.133
Trees down.
A low pressure system tracked across southern Wisconsin and generated more thunderstorms from the morning through most of the afternoon. Moderate instability and shear allowed for storms to organize enough to reach severe criteria and produce large hail and damaging winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A low pressure system tracked across southern Wisconsin and generated more thunderstorms from the morning through most of the afternoon. Moderate instability and shear allowed for storms to organize enough to reach severe criteria and produce large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 25, 1:58 AM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 258 AM CDT FRI AUG 25 2006 .DISCUSSION...FORECAST FOCUS IS ON CONVECTION TODAY AND TONIGHT...THEN ON QUIET WEATHER THROUGH WEEKEND. ATMOSPHERE IS EXPECTED TO REMAIN MOIST AND UNSTABLE TODAY INTO THE EVENING HOURS. CAPES ARE EXPECTED TO BE AROUND 3K. STRONG MOISTURE CONVERGENCE FORECAST AHEAD OF CDFNT EXPECTED TO BE APPROACHING WESTERN WISCONSIN BY AROUND 18Z. PRECIPITABLE WATER CLOSE TO 2 INCHES. MODELS INDICATE H700 OMEGA OVERLAYING STRONG QCONVERGENCE THIS AFTERNOON THROUGH EVENING HOURS. IN ADDITION...A STRONG THETA-E RIDGE...QPV AND ISENT LIFT ARE EXPECTED. THE FRONT IS NOT FORECAST TO EXIT EASTERN CWA UNTIL AFTER 06Z...THEN MID LEVELS DRY OUT QUICKLY AND THE DYNAMICS DIMINISH. EXPECT CONVECTION TO DIMINISH EARLY THIS MORNING...THEN REDEVELOP THIS AFTERNOON AS THE FRONT APPROACHES DURING MAX HEATING. CONVECTION SHOULD CONTINUE ALONG AND AHEAD OF THE FRONT...ENDING FROM THE WEST EARLY IN THE EVENING...AND FINALLY ENDING IN THE EAST AFTER MIDNIGHT. DRY HIGH PRESSURE BUILDS ACROSS WESTERN GREAT LAKES REGION SATURDAY...AND LINGERS THROUGH AT LEAST WEDNESDAY. A PROLONGED PERIOD OF QUIET WEATHER IS EXPECTED WITH TEMPERATURES NEAR SEASONAL NORMALS. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 418 AM CDT FRI AUG 25 2006 WIZ046-047-051-052-056>060-062>072-260930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 418 AM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN TODAY AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO CONTINUE NEAR AND JUST NORTH OF A WARM FRONTAL BOUNDARY THIS MORNING. A FEW OF THESE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. SOME STORMS OR REPEATING STORMS WILL PRODUCE HEAVY RAINS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAINFALL. THE MAIN SEVERE WEATHER RISK WILL BE THIS AFTERNOON AND THIS EVENING AS LOW PRESSURE MOVES INTO SOUTHWEST WISCONSIN...THEN TOWARD EAST CENTRAL WISCONSIN WITH A TRAILING COLD FRONT PUSHING FROM THE WEST. LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LMZ643>646-665-260930- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 418 AM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO CONTINUE NEAR AND JUST NORTH OF A WARM FRONTAL BOUNDARY THIS MORNING. A FEW OF THESE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. THE MAIN SEVERE WEATHER RISK WILL BE THIS AFTERNOON AND THIS EVENING AS LOW PRESSURE PUSHES INTO SOUTHERN TO EAST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND SOME WATERSPOUTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 125 AM CDT FRI AUG 25 2006 WIZ046-047-056-057-062-063-067>069-250730- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 125 AM CDT FRI AUG 25 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... THUNDERSTORMS INCREASING OVER SOUTHWEST WISCONSIN. AT 125 AM...THE FIRST BATCH OF THUNDERSTORMS THAT ADVANCED INTO PARTS OF SOUTH CENTRAL WISCONSIN HAVE CONTINUED TO WEAKEN. SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC TO MONTELLO AND REEDSBURG. THESE SHOWERS WERE MOVING TO THE EAST AT 25 MPH. GUSTY WINDS TO 35 MPH MAY ACCOMPANY SOME OF THESE SHOWERS. FARTHER WEST...STRONGER THUNDERSTORMS WERE RACING EAST ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA TOWARD SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WILL BE PUSHING RAPIDLY EAST AT 40 MPH AND WILL AFFECT THE AREA FROM THE WISCONSIN DELLS TO SPRING GREEN... DODGEVILLE...MINERAL POINT AND DARLINGTON BETWEEN 215 AM AND 330 AM. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD RESULT IN LARGE HAIL...HOWEVER MORE THAN LIKELY THEY WILL WEAKEN OR REMAIN AT A SIMILAR INTENSITY AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN. HEAVY RAINFALL AND FLOODING...ESPECIALLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL WEDNESDAY NIGHT AND THURSDAY WILL ALSO BE A THREAT LATE TONIGHT. IT IS POSSIBLE THAT SOME LOCATIONS COULD RECEIVE SEVERAL INCHES OF RAIN DURING THE LATE NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE UNSETTLED WEATHER EXPECTED TONIGHT. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 AM CDT FRI AUG 25 2006 WIZ046-047-056-057-062-063-067>069-250900- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 225 AM CDT FRI AUG 25 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN. AT 225 AM...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC AND SHEBOYGAN SOUTHWEST TO MARKESAN AND THE WISCONSIN DELLS. WIND GUSTS TO 40 MPH MAY ACCOMPANY SOME OF THESE SHOWERS. A WEAKENING BATCH OF THUNDERSTORMS WAS PUSHING FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. THESE THUNDERSTORMS ARE PUSHING TO THE EAST AT 30 MPH AND WILL AFFECT THE AREA FROM REEDSBURG TO SPRING GREEN...DODGEVILLE AND BELMONT BETWEEN 3 AM AND 4 AM. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD RESULT IN LARGE HAIL AND WIND GUSTS TO 50 MPH...HOWEVER MORE THAN LIKELY THEY WILL CONTINUE TO WEAKEN AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN DUE TO A MORE STABLE ATMOSPHERE ACROSS THE REGION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE UNSETTLED WEATHER EXPECTED TONIGHT. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 AM CDT FRI AUG 25 2006 WIZ046-047-056-057-062-063-067>069-251000- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 325 AM CDT FRI AUG 25 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... THUNDERSTORMS WERE APPROACHING SOUTH CENTRAL WISCONSIN. AT 325 AM...A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC AND SHEBOYGAN WEST TO NEAR THE DELLS. A BATCH OF THUNDERSTORMS WAS PUSHING EAST FROM NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL AFFECT THE IOWA AND SAUK COUNTY AREA FROM REEDSBURG TO SPRING GREEN...DODGEVILLE AND BELMONT BETWEEN 4 AND 5 AM. THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL AND SMALL HAIL AS THEY PUSH INTO SOUTH CENTRAL WISCONSIN. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE UNSETTLED WEATHER EXPECTED DURING THE EARLY MORNING HOURS. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 AM CDT FRI AUG 25 2006 WIZ046-047-056-057-062-063-067>069-251100- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 425 AM CDT FRI AUG 25 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... STRONG THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN. AT 425 AM...THUNDERSTORMS WERE PUSHING INTO SOUTH CENTRAL WISCONSIN FROM NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 35 MPH AND WERE AFFECTING AREAS FROM SOUTHERN SAUK INTO IOWA COUNTY. THESE STORMS WILL PRODUCE MODERATE TO HEAVY RAINFALL AND SMALL HAIL. THE STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND PORTIONS OF DANE COUNTY BY 500 AM. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC AND SHEBOYGAN WEST TO MARQUETTE AND NORTHERN SAUK COUNTY NEAR THE DELLS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THE UNSETTLED WEATHER EXPECTED DURING THE EARLY MORNING HOURS. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL BELMONT 42.74N 90.33W
08/25/2006 E0.50 INCH LAFAYETTE WI LAW ENFORCEMENT
&&
GDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 505 AM CDT FRI AUG 25 2006 WIZ046-047-056-057-062-063-067>069-251100- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 505 AM CDT FRI AUG 25 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM... STRONG THUNDERSTORMS WERE ENTERING SOUTH CENTRAL WISCONSIN. AT 505 AM...THUNDERSTORMS WERE PUSHING INTO SOUTH CENTRAL WISCONSIN FROM NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 40 MPH AND WERE AFFECTING AREAS IN SOUTHERN IOWA AND LAFAYETTE COUNTY. THESE STORMS WERE PRODUCING HEAVY RAINFALL AND 1/2 INCH HAIL. THESE STRONG THUNDERSTORMS WILL PUSH INTO GREEN AND SOUTHERN DANE COUNTIES BY 530 AM. ELSEWHERE A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDED FROM NEAR FOND DU LAC AND SHEBOYGAN WEST TO AREAS NORTH AND WEST OF MADISON...INTO THE DELLS AREA. HENTZ
The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 10:34 UTC.
9 hail, 3 lightning, 2 thunderstorm wind. Local standard time, as filed.
Trees down.
Lightning struck a home's chimney. kocking off several bricks.
Trees and power lines were damaged. Stucco at the Wisconsin Trade Center was also damaged.
Lightning struck a home, resulting in a minor fire.
Lightning hit a tree which then fell onto a house causing around 5,000 dollars in damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532617, 5532618, 5532619, 5532706, 5532620, 5532621, 5532622, 5532623, 5532705, 5532624, 5532626, 5532625, 5532704, 5532703.